Alert archive / Colorado / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 26, NWS Denver/Boulder, CO

June 6, 2012Arapahoe County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 6, 2012, 5:25 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2012, 5:25 PM MDT (23:25 UTC)
Expired
Jun 6, 2012, 6:15 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Arapahoe County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 21 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:01 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS55 KBOU 062325
SVRBOU
COC005-039-070015-
/O.NEW.KBOU.SV.W.0026.120606T2325Z-120607T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
525 PM MDT WED JUN 6 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED OVER NORTHWESTERN ELBERT COUNTY...OR 26
  MILES SOUTHEAST OF DENVER...MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  WARNED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO.

&&

LAT...LON 3952 10466 3973 10465 3973 10426 3947 10442
TIME...MOT...LOC 2325Z 186DEG 5KT 3954 10454
WIND...HAIL <50MPH 1.50IN

$$


BAKER
1 follow-up statement
616 
WWUS55 KBOU 062355
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
555 PM MDT WED JUN 6 2012

COC005-039-070015-
/O.CON.KBOU.SV.W.0026.000000T0000Z-120607T0015Z/
ELBERT CO-ARAPAHOE CO-
555 PM MDT WED JUN 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL ARAPAHOE AND NORTHWESTERN ELBERT COUNTIES...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
THIS STORM WAS LOCATED 18 MILES SOUTHEAST OF AURORA...OR 25 MILES
SOUTHEAST OF DENVER...MOVING NORTHWEST AT 5 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CENTRAL AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL FROM THIS NEARLY STATIONARY THUNDERSTORM MAY FLOOD 
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS 
AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER 
LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK 
HIGHER GROUND IF THREATENED BY FLOOD WATERS.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. THIS THUNDERSTORM MAY ALSO PRODUCE A TORNADO. TAKE COVER IN A 
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO.

&&

LAT...LON 3952 10466 3973 10465 3973 10426 3947 10442
TIME...MOT...LOC 2353Z 156DEG 2KT 3956 10455
WIND...HAIL <50MPH 1.50IN

$$


BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:14 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 6, 3:14 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
314 PM MDT WED JUN 6 2012

.SHORT TERM...SEVERE WEATHER STILL LOOKS ON TRACK WITH WELL
DEFINED BOUNDARY ON RADAR AND SITUATED FROM SOUTHERN DOUGLAS
COUNTY AND EXTENDED NORTHEAST THROUGH FAR SOUTHEAST WELD COUNTY.
AHEAD OF THE BOUNDARY...SURFACE WINDS FROM THE SOUTHEAST AT
20-30KT WITH DEWPOINTS IN THE LOWER 50S. THIS BOUNDARY WILL
PROVIDE THE CONVERGENCE AND NECESSARY SPARK FOR STORM IGNITION BY
MID AFTERNOON. SURFACED BASED CAPES WILL BE IN THE 1000-2000J/KG
AND CERTAINLY AMPLE SHEAR FOR SEVERED STORMS OVER THE NORTHEAST
PLAINS THROUGH THIS EVENING. LATEST ACARS AND 19Z DEN SOUNDING
SHOWS STILL A DECENT CAP AT 700MB. STILL WITH A FEW MORE DEGREES
WARMING NEEDED TO BREAK CAP INTERACTIVE SOUNDING SHOWS 1600J/KG
WITH A 85/45 PARCEL. THERE WILL BE A WEAK WAVE WHICH WILL BRUSH
NORTHERN COLORADO TONIGHT AND KEEP SOME OF THE CONVECTION GOING
WELL PAST MIDNIGHT. THERE IS STILL SOME LINGERING LOW LEVEL
MOISTURE SO THERE IS SOME FOG POTENTIAL AND ALREADY COVERED IN
GRIDS.

FOR THURSDAY...ANOTHER DAY FOR THE POTENTIAL FOR SEVERE WEATHER
BUT COOLER LOW LEVELS AND HIGHER STABILITY MAY KEEP STORMS AT BAY
UNTIL AT LEAST AFTERNOON. IF STORMS GET GOING THEN CERTAINLY
STORMS COULD BECOME SEVERE WITH SURFACE BASED CAPES AGAIN AROUND
2000J/KG AND SUFFICIENT SHEAR.

.LONG TERM...NO CHANGE IN FORECAST REASONING OVER THE NEXT WEEK.
MODELS CONTINUE SHOWING VERY WARM TEMPERATURES FOR THE FIRST HALF
OF THE WEEKEND AND THEN A DRY...COOL FRONT MOVING ACROSS THE
REGION SUNDAY. COOL TEMPERATURES BEHIND THE FRONT WILL CONTINUE
THROUGH MONDAY WITH GRADUAL WARMING AFTER THAT. POPS WILL BE LOW
ON FRIDAY AND SATURDAY AS DRY SOUTHWESTERLY FLOW ALOFT DOMINATES
THE WEATHER PICTURE. 700 MB TEMPERATURES WILL ALSO WARM TO MORE
THAN +15C FOR BOTH DAYS. MOST CONVECTION SHOULD BE CAPPED BY THE
WARM TEMPERATURES AT MID-LEVELS. THE COLD FRONT DROPPING OVER THE
REGION ON SUNDAY WILL BE ASSOCIATED WITH AN UPPER TROUGH MOVING
OVER THE NORTHERN ROCKYS. MOISTURE WITH THE TROUGH IS FORECAST TO
BE CONFINED TO MONTANA AND NORTHERN WYOMING. RELATIVE HUMIDITIES
WITH THE INITIAL FRONT WILL BE LOW AS IT MOVES OVER NORTHERN
COLORADO. THE FRONTAL BOUNDARY WILL MOISTEN SUNDAY NIGHT AND
MONDAY AFTER THE FRONT MOVES EAST OF OUR AREA. FOR THE FIRST PART
OF NEXT WEEK WE THEN RETURN TO ZONAL FLOW ALOFT AND SOUTHERLY FLOW
AT LOW LEVELS WHICH WILL EVENTUALLY BRING MOISTURE AND INSTABILITY
BACK TO NORTHEAST COLORADO. FOR NOW WILL JUST STICK WITH THE
TYPICAL SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.

&&

.AVIATION...THE SURFACE BOUNDARY IS NOW MOVING BACK TO THE
NORTHWEST AND DEPENDING AND CURRENT TIMING WOULD BRING THE
BOUNDARY BACK INTO DIA BETWEEN 22-23Z. MOSTLY LIKELY CONVECTION
WOULD START BEFORE 22Z SO BEST STORMS WILL BE JUST EAST OF AN APA
TO DEN LINE. CERTAINLY OUTFLOW AND REDEVELOPMENT WILL BRING
SCATTERED THUNDERSTORMS TO ALL TERMINALS THROUGH THE EVENING.
LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY THE STRONGEST STORMS.
ILS APPROACHES POSSIBLE WITH THUNDERSTORMS SURROUNDING THE AREA.
LEFT IN THE VCFG FOR DEN AND BJC AS POTENTIAL IS THERE BUT
LINGERING CLOUDS AND SE WINDS MAY KEEP IT OUT. AIRMASS IS INITIALLY
MORE STABLE ON THURSDAY SO STORMS MAY BE LATER IN FORMING.

&&

.HYDROLOGY...STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
CERTAINLY POTENTIAL FOR HEAVY RAIN WITH UP TO AN INCH RAINFALL IN
LESS THAN AN HOUR. STORM MOTIONS WILL BE FROM THE SOUTHWEST TO
NORTHEAST AROUND 10-15KT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM....DANKERS
AVIATION...ENTREKIN
Hazardous weather outlook, Jun 6, 11:00 AM MDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT WED JUN 6 2012

COZ030>051-071700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1100 AM MDT WED JUN 6 2012

...SEVERE STORMS POSSIBLE AFTER 2 PM OVER THE NORTHEAST PLAINS OF COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 2 AND 3 PM OVER THE
NORTHEAST PLAINS OF COLORADO WITH THE INITIAL STORM DEVELOPMENT
EXPECTED ALONG AND EAST OF LINE FROM ELBERT TO FORT MORGAN TO
STERLING. THE STRONGEST STORMS WILL BE ALONG THIS LINE AND THEN
EXPAND OVER THE REMAINDER OF THE PLAINS THROUGH THE EARLY EVENING.
THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO 2
INCHES IN DIAMETER ALONG WITH DAMAGING WINDS TO 70 MPH. THERE IS
ALSO A THREAT OF ISOLATED TORNADOES ALONG THE BOUNDARY AS STORMS
BEGIN TO FIRE. THUNDERSTORMS WILL BE A BIT LATER AND NOT AS
NUMEROUS FURTHER WEST ACROSS THE URBAN CORRIDOR...BUT THESE STORMS
ALSO HAVE THE POTENTIAL TO BECOME SEVERE.

FURTHER WEST IN THE MOUNTAINS AND ESPECIALLY WEST OF THE
CONTINENTAL DIVIDE...A DRIER AIR MASS IS IN PLACE SO LITTLE OR NO
ACTIVITY IS EXPECTED. EXPECT MAINLY GUSTY WINDS WITH THE ISOLATED
SHOWERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IT WILL BE A LITTLE COOLER ON THURSDAY BUT ENOUGH MOISTURE WILL
REMAIN TO PRODUCE ANOTHER ROUND OF AFTERNOON AND EVENING
THUNDERSTORMS FROM THE FRONT RANGE EASTWARD. SEVERE THUNDERSTORMS
WILL ONCE AGAIN BE POSSIBLE OVER THE NORTHEAST PLAINS. WARMER AND
DRIER CONDITIONS WILL DEVELOP FRIDAY AND SATURDAY...WITH AN
INCREASING WESTERLY FLOW ALOFT OVERHEAD. IT WILL BE BREEZY...HOT
AND DRY ON SATURDAY AHEAD OF AN APPROACHING COLD FRONT. THE FIRE
DANGER WILL INCREASE ESPECIALLY OVER THE FOOTHILLS AND THE PALMER
DIVIDE. IT WILL BE COOLER SUNDAY THROUGH TUESDAY WITH A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM THIS AFTERNOON
AND EVENING OVER THE NORTHEAST PLAINS. THE MAJORITY OF THE SEVERE
STORMS ARE EXPECTED EAST OF THE DENVER AREA.

SWE/TCD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:16 PM MDTSevere Thunderstorm WarningBOUWeld44 min
Jun 6, 5:34 PM MDTSevere Thunderstorm WarningBOUWeld41 min
Jun 6, 5:48 PM MDTSevere Thunderstorm WarningBOUWeld42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.